Alert archive / Louisiana / Small Craft Advisories in 2012

Small Craft Advisory 55, NWS New Orleans, LA

December 24, 2012

NWS New Orleans, LA issued this small craft advisory at Dec 24, 2012, 3:36 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2012, 3:36 AM CST (09:36 UTC)
Expired
Dec 24, 2012, 3:00 PM CST
In force
11 hr
Issued by
NWS New Orleans, LA

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WHUS74 KLIX 240936
MWWLIX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 AM CST MON DEC 24 2012

...HAZARDOUS WINDS AND SEAS IMPACTING THE COASTAL WATERS AND SOUNDS...

.STRONG SOUTHWEST WINDS OF 20 TO 25 KNOTS AND ROUGH SEAS OF 4 TO 6
FEET WILL CONTINUE TO IMPACT THE NEARSHORE AND OUTER GULF COASTAL
WATERS AS WELL AS THE CHANDELEUR AND BRETON SOUNDS THIS MORNING.
THESE WINDS ARE EXPECTED TO FALL BELOW 20 KNOTS THIS AFTERNOON AS
A COLD FRONT STALLS ALONG THE LOUISIANA COAST.

GMZ536-538-550-552-555-557-570-572-575-577-241745-
/O.NEW.KLIX.SC.Y.0055.121224T0936Z-121224T1800Z/
CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-
336 AM CST MON DEC 24 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

* WINDS...SOUTH TO SOUTHWEST WINDS OF 20 TO 25 KNOTS WITH HIGHER
  GUSTS ARE EXPECTED THIS MORNING. WINDS WILL EASE BELOW 20 KNOTS
  THIS AFTERNOON.

* SEAS: WAVES OF 3 TO 5 FEET IN THE SOUNDS...AND SEAS OF 4 TO 6
  FEET IN THE GULF COASTAL WATERS THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

32
1 follow-up statement
068 
WHUS74 KLIX 241531
MWWLIX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
931 AM CST MON DEC 24 2012

...HAZARDOUS WINDS AND SEAS IMPACTING THE COASTAL WATERS AND
SOUNDS...

.STRONG SOUTHWEST WINDS OF 20 TO 25 KNOTS AND ROUGH SEAS OF 4 TO
6 FEET WILL CONTINUE TO IMPACT THE NEARSHORE AND OUTER GULF
COASTAL WATERS AS WELL AS THE CHANDELEUR AND BRETON SOUNDS INTO
EARLY AFTERNOON. THESE WINDS ARE EXPECTED TO FALL BELOW 20 KNOTS
LATER THIS AFTERNOON AS A COLD FRONT STALLS ALONG THE LOUISIANA
COAST.

GMZ536-538-550-552-555-557-570-572-575-577-242100-
/O.EXT.KLIX.SC.Y.0055.000000T0000Z-121224T2100Z/
CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-
931 AM CST MON DEC 24 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WINDS...SOUTH TO SOUTHWEST WINDS OF 20 TO 25 KNOTS WITH HIGHER
  GUSTS ARE EXPECTED. WINDS WILL EASE BELOW 20 KNOTS THIS
  AFTERNOON.

* SEAS: WAVES OF 3 TO 5 FEET IN THE SOUNDS...AND SEAS OF 4 TO 6
  FEET IN THE GULF COASTAL WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at Dec 23, 11:29 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Dec 23, 11:29 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1129 PM CST SUN DEC 23 2012

.AVIATION...
MOISTURE RETURNING STEADILY ON DEVELOPING LOW LEVEL JET AHEAD OF
APPROACHING COLD FRONT CURRENTLY INDICATED FROM CENTRAL ARKANSAS
INTO EAST-CENTRAL TEXAS. MARINE LAYER SHOWERS DEVELOPING WELL
DOWNSTREAM OF FRONTAL FORCING TO POSSIBLY IMPACT AREA TERMINALS
OVERNIGHT INTO MORNING HOURS. GENERALLY CEILINGS LOWERING TO MVFR
AFTER 09Z AND BOUNCING MVFR-VFR MUCH OF THE DAY MONDAY. 24/RR

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT AND ASSESSING SEVERE WX THREAT
             FOR TUESDAY.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  57  72  55  72 /  30  10  60 100
BTR  61  76  60  74 /  30  20  60 100
ASD  60  74  60  73 /  40  20  60 100
MSY  63  75  65  74 /  40  30  60 100
GPT  61  73  62  72 /  40  20  60 100
PQL  60  74  61  72 /  40  20  60 100

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Dec 24, 3:30 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 AM CST MON DEC 24 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-242130-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
330 AM CST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A COLD
FRONT MOVES INTO THE REGION AND STALLS NEAR THE COAST. SEVERE
WEATHER IS NOT EXPECTED...BUT AN ISOLATED STRONGER THUNDERSTORM
MAY DEVELOP...ESPECIALLY FOR AREAS ALONG THE LOUISIANA COAST. THE
MAIN THREATS WILL BE GUSTY WINDS...BRIEF HEAVY DOWNPOURS AND
FREQUENT LIGHTNING.

THE STALLED FRONT WILL QUICKLY SURGE BACK TO THE NORTH LATE
TONIGHT AS A WARM FRONT. SCATTERED THUNDERSTORMS WILL DEVELOP
NEAR THE FRONT AS IT MOVES INLAND. A FEW STRONGER THUNDERSTORMS
MAY DEVELOP...WHICH COULD PRODUCE FREQUENT LIGHTNING...LOCALLY
HEAVY DOWNPOURS...AND GUSTY WINDS. HOWEVER...SEVERE WEATHER IS NOT
EXPECTED DURING THE OVERNIGHT HOURS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE CHANDELEUR AND BRETON
SOUNDS AS WELL AS ALL OF THE NEARSHORE AND OFFSHORE GULF COASTAL
WATERS THROUGH NOON. STRONG SOUTHERLY WINDS OF 20 TO 25 KNOTS AND
SEAS OF 4 TO 6 FEET CAN BE EXPECTED THIS MORNING. SMALL CRAFT
SHOULD EXERCISE CAUTION IN THE MISSISSIPPI SOUND AND LAKE BORGNE
DUE TO WINDS OF 15 TO 20 KNOTS AND WAVES OF 2 TO 3 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY.

A SEVERE WEATHER OUTBREAK WILL LIKELY IMPACT THE AREA ON
TUESDAY...CHRISTMAS DAY...AS A POTENT WEATHER SYSTEM MOVES
THROUGH THE LOWER MISSISSIPPI VALLEY. THE STORM PREDICTION CENTER
IS CURRENTLY INDICATING A SLIGHT RISK OF SEVERE WEATHER ACROSS
MUCH OF THE GULF COAST WITH A MODERATE RISK FOR SIGNIFICANT SEVERE
WEATHER FOR AREAS TO THE NORTH OF INTERSTATE 10 INCLUDING
SOUTHWEST MISSISSIPPI...PORTIONS OF THE NORTHSHORE...AND METRO
BATON ROUGE.

THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND ISOLATED TORNADOES. HOWEVER...LOCALLY HEAVY RAINFALL
ANDLARGE HAIL WILL ALSO BE POSSIBLE. THERE IS ALSO AT LEAST SOME
THREAT OF SIGNIFICANT SEVERE WEATHER...DEFINED AS STRONG TORNADOES
OR WINDS GREATER THAN 75 MPH. SEVERE WEATHER IS LIKELY ACROSS THE
ENTIRE AREA BUT THE THREAT OF SIGNIFICANT SEVERE WEATHER WOULD
PRIMARILY BE DURING THE AFTERNOON AND EVENING HOURS AND WOULD
MAINLY BE LIMITED TO AREAS ALONG AND NORTH OF THE INTERSTATE 10
AND 12 CORRIDOR. SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE UNTIL
A COLD FRONT SWEEPS THROUGH THE AREA LATE TUESDAY EVENING OR EARLY
TUESDAY NIGHT.

FOLLOWING THE COLD FRONTAL PASSAGE...STRONG OFFSHORE WINDS WILL
LEAD TO HAZARDOUS CONDITIONS OVER THE COASTAL WATERS. SMALL CRAFT
ADVISORIES WILL LIKELY BE NECESSARY TUESDAY NIGHT AND INTO
WEDNESDAY.

ANOTHER COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA SATURDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED ON TUESDAY...CHRISTMAS DAY.

In the hours before

Special weather statement, Dec 24, 1:11 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
111 AM CST MON DEC 24 2012

LAZ034>037-039-040-046>050-056>072-MSZ068>071-077-080>082-240915-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-WASHINGTON-
ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-
LIVINGSTON-ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-
UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-ORLEANS-
UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...GREENSBURG...MONTPELIER...
BOGALUSA...FRANKLINTON...SLIDELL...MANDEVILLE...COVINGTON...
LACOMBE...PLAQUEMINE...WHITE CASTLE...PORT ALLEN...ADDIS...
BRUSLY...BATON ROUGE...GONZALES...DONALDSONVILLE...
DENHAM SPRINGS...WALKER...PIERRE PART...LABADIEVILLE...
PAINCOURTVILLE...LUTCHER...GRAMERCY...LAPLACE...RESERVE...
THIBODAUX...RACELAND...LAROSE...DESTREHAN...NORCO...METAIRIE...
KENNER...NEW ORLEANS...BELLE CHASSE...CHALMETTE...VIOLET...
HOUMA...BAYOU CANE...CHAUVIN...DULAC...MONTEGUT...GALLIANO...
CUT OFF...GOLDEN MEADOW...PORT SULPHUR...EMPIRE...YSCLOSKEY...
AMITE...KENTWOOD...HAMMOND...PONCHATOULA...CENTREVILLE...
WOODVILLE...GLOSTER...LIBERTY...CROSBY...MCCOMB...TYLERTOWN...
PICAYUNE...BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...GULFPORT...
BILOXI...PASCAGOULA...OCEAN SPRINGS...MOSS POINT...GAUTIER...
ST. MARTIN
111 AM CST MON DEC 24 2012

...SIGNIFICANT SEVERE WEATHER EVENT LIKELY CHRISTMAS DAY...

CONFIDENCE IS INCREASING THAT A POTENT WEATHER SYSTEM WILL IMPACT
THE AREA CHRISTMAS EVE AND CHRISTMAS DAY...BRINGING WITH IT A
THREAT OF WIDESPREAD SEVERE WEATHER CHRISTMAS DAY.

LATE TONIGHT AND MONDAY...A COLD FRONT WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA. THE FRONT WILL STALL NEAR THE COAST
MONDAY AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME ON MONDAY...BUT AN ISOLATED SEVERE STORM OR TWO CANNOT
BE RULED OUT.

THE MAIN SEVERE WEATHER THREAT WILL BEGIN LATE MONDAY NIGHT AND
TUESDAY MORNING AS THE STALLED FRONT MOVES NORTHWARD AGAIN
AS A WARM FRONT. AS A SURFACE LOW MOVES NORTHEASTWARD...THE WARM
FRONT WILL MOVE FARTHER INLAND AND A COLD FRONT WILL SURGE
TOWARD THE AREA FROM THE WEST. ANY THUNDERSTORMS THAT DEVELOP
BEHIND THE WARM FRONT AND AHEAD OF THE COLD FRONT WILL BE
CAPABLE OF BECOMING SEVERE.

THE STORM PREDICTION CENTER IS CURRENTLY INDICATING A MODERATE RISK
OF SEVERE WEATHER FOR AREAS ALONG AND NORTH OF A LINE EXTENDING FROM
BATON ROUGE TO POPLARVILLE. A SLIGHT RISK OF SEVERE WEATHER COVERS
THE REMAINDER OF THE AREA...BUT THIS COULD BE UPGRADED IF
CONFIDENCE CONTINUES TO INCREASE OVER THE COMING DAYS. THE MAIN
THREATS FROM ANY SEVERE WEATHER WILL BE DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES. LARGE HAIL WILL BE POSSIBLE...BUT IS
LESS LIKELY.

THERE IS ALSO AT LEAST SOME RISK OF SIGNIFICANT SEVERE WEATHER
ACROSS THE REGION...DEFINED AS STRONG TORNADOES OR WINDS GREATER
THAN 75 MILES PER HOUR. THIS THREAT WOULD BE PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS OF CHRISTMAS DAY AND MAINLY LIMITED
TO AREAS THAT ARE NORTH OF THE INTERSTATE 10 AND 12 CORRIDOR.

SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE UNTIL THE COLD FRONT
SWEEPS THROUGH THE AREA LATE TUESDAY EVENING. PLEASE TAKE THIS TIME TO
REVIEW YOUR SEVERE WEATHER PLAN AND CONTINUE TO MONITOR FUTURE
FORECASTS AND OUTLOOKS FOR THE LATEST INFORMATION CONCERNING THIS
POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 2:29 AM CSTSpecial Marine WarningLIX31 min
Dec 24, 4:44 AM CSTSpecial Marine WarningLIX31 min
Dec 24, 3:46 PM CSTSmall Craft AdvisoryLIX5 hr
Dec 24, 3:46 PM CSTSmall Craft AdvisoryLIX24 hr

Nearby

Small Craft Advisories in Louisiana, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.